Illinois, 2015

Heavy Snow and Winter Weather in Illinois, February 1 to 2, 2015

February 1 to 2, 2015 · NWS ILX · 17 events in 17 counties and zones

Low pressure tracked from eastern Colorado during the evening of January 31st to central Indiana by the evening of February 1st. Snow developed in advance of this feature, with the heaviest snow falling along and north of its track across mainly north-central Illinois.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracked from eastern Colorado during the evening of January 31st to central Indiana by the evening of February 1st. Snow developed in advance of this feature, with the heaviest snow falling along and north of its track across mainly north-central Illinois. Snowfall totals of 6 to 9 inches were common along and north of a Canton to Bloomington line, with lesser amounts of 2 to 5 inches along the I-72 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 31, 11:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 31, 11:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1157 PM CST Sat Jan 31 2015

.UPDATE...
ISSUED AT 731 PM CST SAT JAN 31 2015

Initial surge of precipitation associated with approaching winter
storm system has been mainly rain: however, there have been
pockets of snow and sleet mixed in as well. Made a quick update to
the forecast to include a rain/snow/sleet mix along the I-74
corridor through mid-evening. Radar trends suggest first band of
precip will lift into northern Illinois later this evening,
leading to a lull in the precip, especially for areas east of the
I-55 corridor. Further west, precip currently over Missouri will
gradually work northeastward and overspread the entire area after
midnight. A rain/snow mix will initially occur, but will change to
all snow along/north of a Jacksonville...to Decatur...to Danville
line by dawn. No changes in the expected snow totals for later
tonight into Sunday, so current Winter Storm Warnings and
Advisories remain in place.

&&

.SHORT TERM...(Tonight)
ISSUED AT 304 PM CST SAT JAN 31 2015

Latest surface map shows the low pressure with our storm system
organizing across Colorado early this afternoon, with a frontal
boundary arcing northeast along the Iowa/Minnesota border to just
north of Lake Huron. Upper wave is digging across the
Montana/Wyoming Rockies, as an upper low continues to spin just
south of Arizona. Leading edge of the precipitation shield with this
storm system has edged into the forecast area this afternoon. Some
sprinkles reported as far east as Clinton, but precipitation remains
light as there is a fair amount of dry air at the surface to
overcome. Radar mosaics showing the more organized rain back in
central Missouri and Iowa.

Forecast remains a challenge for tonight. Most of the current
guidance is suggesting precipitation being all rain much of the
evening, with a transition toward snow occurring across the northern
CWA late evening. Complicating matters is the indication by most of
the models that there will likely be a period of dry conditions
across the south half of the forecast area this evening, before
strong isentropic lift moves in from Missouri after midnight and
rapidly moistens the lower atmosphere again. The GFS came in on the
warmer end of the guidance with mainly rain into Sunday morning as
far north as I-72, while the remaining guidance rapidly cools the
column as the precipitation begins, with a switchover to snow. Have
kept a mix in the grids along I-72 past midnight before
transitioning to snow there between midnight and 3 am, with the
southeast CWA remaining mainly rain. Amount-wise, think that 3 to 5
inches of snow is likely north of a Havana to Bloomington line
tonight, with 1-2 inches along I-72, although this area remains
concerning due to the potential mixture lasting longer. Also
complicating things is temperatures above freezing in many areas,
which could limit some of the accumulations unless the snow is
falling heavy enough.

&&

.LONG TERM...(Sunday through Saturday)
ISSUED AT 304 PM CST SAT JAN 31 2015

Main focus for this forecast period continues to be the winter
weather system that will be moving across the area Sunday through
Sunday night. Over most of the area, precip should have changed over
to all snow, mainly along and north of Quincy to Paris line. Just
south of this line, precip will still be a mix of rain and snow, and
then south of I-70 it should be all rain. As the low pressure area
tracks across southern IL during the afternoon, colder air will
advect into the area and the southeast counties will change to a mix
of rain and snow, while areas north of I-70 will be all snow. Models
seem to be in fairly good agreement with the track of the system,
but differ on the temp profile during the morning hours, especially
for areas surrounding the I-72 to Danville corridor. NAM is cooler,
while the GFS is warmer and would mean more rain than snow. This
continues to be the tricky part of the forecast since the temp
profile plays into the amount of snow/snow accumulation those areas
will have. Looking at current snowfall grids, appears that Piatt,
Champaign, and Vermilion counties could reach warning criteria
snowfall Sunday, so will be adding them into the current winter
storm warning. This coincides with the eastward movement of the low
pressure area and lines up well with Indy. Counties just to the
south of this area will still remain in an advisory as the mix of
rain and snow will likely keep snowfall totals below 6 inches. Then
the 500mb trough will move across the area Sunday evening and then
bring an end to the snow by midnight.

The system will also be deepening some as it moves across the area,
and with colder air advecting into the system, the gradient will
become tighter, which means that the winds will increase and become
gusty for Sunday afternoon through Sunday night. Therefore, there
could be areas of blowing and drifting snow in the north Sunday
afternoon and then along and north of Quincy to Paris line for
Sunday evening. As the winds decrease overnight, the blowing snow
will become patchy. The areas of blowing and drifting snow will be
where most of the snow will have fallen. Believe the blowing and
drifting will be possible, even though the initial snowfall might be
heavier due to the amount of moisture. The snowfall during Sunday
afternoon and evening should be lighter given that the water content
should be drier than the earlier snowfall. Wind gusts should reach
between 30 and 35 mph during the afternoon and into the evening.

After this system, dry and cold weather is expected for Monday.
However, a clipper system is forecast to drop into the area and
bring a little bit of more snow to northern parts of the CWA for Mon
night through Tue night. Any snowfall looks to be less than one half
inch since moisture for this system will be very limited. Beyond
this, conditions will be dry through the rest of the week.

Temps will still be on the warm side Sunday, but then become much
colder for Sun night as colder air advects into the area behind the
system. Temps will remain cold for Monday and Mon night behind the
system but then warm slightly for Tue as the clipper system moves
through the area. Once the clipper moves through, colder air will
return for Wed night through Friday. Overnight low Wed night and
Thur night will be in the single digits for the northern half of the
CWA with some sites likely getting below zero. Temps will then begin
to warm again for the beginning of the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1156 PM CST SAT JAN 31 2015

IFR ceilings have already arrived at KPIA and will gradually
spread eastward to KDEC/KCMI between 10z and 11z. After that, IFR
conditions are expected everywhere through the remainder of
the 06z TAF period. Snow will be heaviest at the I-74 terminals,
so have dropped visbys as low as 1/2 mile at those sites between
08z and 16z. The snow will then taper off to snow-showers or
flurries by Sunday afternoon. Despite an end to the falling snow,
strong/gusty winds developing on the back side of the departing
storm system will produce blowing/drifting snow and continued
reduced visbys late Sunday afternoon into the evening. Have
carried BLSN and visbys around 2 miles at the I-74 sites
accordingly.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 9 PM CST Sunday FOR ILZ027>031-
036>038-040>048.

WINTER WEATHER ADVISORY until 9 PM CST Sunday FOR ILZ049>057-061.

&&

UPDATE...Barnes
SHORT TERM...Geelhart
LONG TERM...Auten
AVIATION...Barnes
Hazardous weather outlook, Jan 31, 3:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CST SAT JAN 31 2015

ILZ027>031-036>038-040>048-011200-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-
MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD-
316 PM CST SAT JAN 31 2015

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL BEGIN TO CHANGE TO SNOW BY MID TO LATE EVENING...AND
CONTINUE THROUGH THE NIGHT. TOTALS OF 3 TO 5 INCHES ARE LIKELY BY
SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACCUMULATING SNOW WILL PERSIST INTO SUNDAY...EVENTUALLY
TAPERING OFF DURING THE EVENING HOURS. BY THE TIME THE SNOW ENDS
LATE SUNDAY EVENING...TOTAL AMOUNTS OF 7 TO 10 INCHES ARE
LIKELY...WITH THE HIGHER TOTALS NORTH OF I-74. NORTHERLY WINDS
WILL INCREASE AND GUST TO AROUND 30 MPH SUNDAY AFTERNOON AND
EVENING...CAUSING SOME BLOWING AND DRIFTING SNOW ESPECIALLY ON
EAST WEST ORIENTED ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
MEASUREMENTS WOULD BE GREATLY APPRECIATED.

ILZ049>057-061-011200-
CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-MOULTRIE-SANGAMON-
SCOTT-SHELBY-
316 PM CST SAT JAN 31 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
9 PM CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL OVERSPREAD THE AREA THIS EVENING...MIXING WITH SNOW
TOWARD MIDNIGHT BEFORE CHANGING TO ALL SNOW OVERNIGHT. AREAS ALONG
I-72 MAY SEE 1 TO 3 INCHES OF SNOW BY SUNRISE...WITH LESS THAN 1
INCH FURTHER SOUTH WHERE THE PRECIPITATION WILL REMAIN AS RAIN
LONGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANY LINGERING MIXED PRECIPITATION WILL CHANGE OVER TO ALL SNOW
SUNDAY MORNING...AND CONTINUE INTO THE EVENING. TOTALS OF 3 TO 6
INCHES OF SNOW ARE EXPECTED BY THE TIME THE STORM ENDS...WITH THE
HIGHER TOTALS ALONG THE I-72 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
MEASUREMENTS WOULD BE GREATLY APPRECIATED.

ILZ062-063-066>068-071>073-011200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
316 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL BEGIN TO MIX WITH SNOW LATE IN THE NIGHT. HOWEVER... ANY
ACCUMULATIONS BEFORE SUNRISE WOULD BE MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WHILE MUCH OF THE PRECIPITATION DURING THE DAY WILL BE RAIN...IT
WILL BEGIN MIXING WITH SNOW AGAIN DURING THE AFTERNOON...BEFORE
CHANGING TO ALL SNOW BY SUNSET. LIGHT SNOW WILL CONTINUE INTO THE
EVENING. TOTAL SNOWFALL AMOUNTS OF AROUND AN INCH ARE
LIKELY...WITH TOTALS NEAR 2 INCHES CLOSER TO I-70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
MEASUREMENTS WOULD BE GREATLY APPRECIATED.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 8 heavy snow. Local standard time, as filed.

Heavy Snow, Fulton

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Weather observers across Fulton County reported around 6 inches of snow. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Knox

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers across Knox County reported 6 to 9 inches of snow, including 8.8 inches in Altona, 8.0 inches 1 mile north of Abingdon, and 7.0 inches in Galesburg. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Peoria

When
February 1, 2:00 AM CST to 11:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers across Peoria County reported 6 to 7 inches of snow, including 7.0 inches 5 miles northwest of Peoria and 6.4 inches in Peoria. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Cass

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Weather observers across Cass County reported 3 to 5 inches of snow, including 4.0 inches in Virgina. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Mason

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Weather observers across Mason County reported 3 to 5 inches of snow, including 3.5 inches in Havana. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Menard

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Weather observers across Menard County reported 3 to 5 inches of snow. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Schuyler

When
February 1, 2:00 AM CST to 10:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Weather observers across Schuyler County reported 3 to 5 inches of snow. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Marshall

When
February 1, 3:00 AM CST to 11:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers across Marshall County reported 6 to 9 inches of snow, including 6.3 inches in Lacon and 6.2 inches in Henry. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Stark

When
February 1, 3:00 AM CST to 11:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers across Stark County reported 6 to 9 inches of snow. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Woodford

When
February 1, 3:00 AM CST to February 2, 12:00 AM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers across Woodford County reported 6 to 9 inches of snow, including 9.0 inches in Minonk and 7.7 inches in Roanoke. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, McLean

When
February 1, 4:00 AM CST to February 2, 12:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers across McLean County reported 5 to 7 inches of snow, including 7.0 inches 1.7 miles northeast of Arrowsmith, 6.5 inches 4 miles northeast of Normal, and 6.0 inches in Bloomington. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Heavy Snow, Tazewell

When
February 1, 4:00 AM CST to 11:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers across Tazewell County reported 5 to 7 inches of snow, including 6.3 inches in Morton and 5.0 inches 1 mile north of Mackinaw. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, De Witt

When
February 1, 4:00 AM CST to February 2, 12:00 AM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers across DeWitt County reported 3 to 5 inches of snow, including 4.0 inches 3 miles west of Farmer City and 3.2 inches in Clinton. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Logan

When
February 1, 4:00 AM CST to February 2, 12:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers across Logan County reported 3 to 5 inches of snow, including 3.2 inches in Lincoln. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Piatt

When
February 1, 4:00 AM CST to February 2, 12:00 AM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers across Piatt County reported 3 to 5 inches of snow. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Champaign

When
February 1, 5:00 AM CST to February 2, 12:00 AM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers across Champaign County reported 3 to 5 inches of snow, including 5.1 inches in Fisher and 3.8 inches in Urbana. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

Winter Weather, Vermilion

When
February 1, 5:00 AM CST to February 2, 12:00 AM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers across Vermilion County reported 3 to 5 inches of snow, including 5.5 inches in Hoopeston. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560111, 560112, 560117, 560121, 560125, 560126, 560128, 560114, 560118, 560120, 560116, 560119, 560123, 560124, 560127, 560122, 560129.